Source/Disclosures
Disclosures: The authors report no relevant financial disclosures.
August 04, 2020
2 min read
Save

SGLT2 inhibitor may cause statin toxicity

Source/Disclosures
Disclosures: The authors report no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Canagliflozin, an SGLT2 inhibitor, may lead to rosuvastatin toxicity when they are prescribed together, according to a case report published in the Annals of Internal Medicine.

“To our knowledge, this is the first published report of a drug interaction between rosuvastatin and canagliflozin,” Eugene Brailovski, MD, CM, of the University of Toronto, and colleagues wrote. “The possibility of such an interaction is important because these drugs are taken by millions of patients worldwide and are increasingly prescribed together.”

Pill bottle knocked over
Canagliflozin, an SGLT2 inhibitor, may lead to rosuvastatin toxicity when they are prescribed together, according to a case report published in the Annals of Internal Medicine. Source: Adobe Stock.

Brailovski and colleagues described a case of a previously high-functioning woman aged 76 years who presented with new-onset muscle pain and difficulty ambulating. She had previously experienced coronary artery disease, CKD and type 2 diabetes.

The patient had been taking 40 mg of rosuvastatin every day for over 5 years, and it appeared to be well-tolerated. Each day, she had also been taking 1.25 mg of bisoprolol, 81 mg of acetylsalicylic, 500 mg of metformin and 0.05 mg of L-thyroxine. She also took 35 mg of risedronate each week.

Fifteen days before she presented to the hospital, the patient began daily treatment with 100mg of canagliflozin. There were no other medication changes identified at presentation.

The patient reported noticing bilateral thigh pain and weakness 3 days after starting canagliflozin treatment, which worsened and progressed to her upper extremities in the following days.

Researchers reported identifying marked proximal muscle weakness during a physical examination and that she was unable to walk without assistance. In laboratory studies, the researchers identified rhabdomyolysis and hepatocellular injury. The patient also had a thyroid-stimulating hormone concentration of 6.82 mIU/L and a creatinine concentration of 194 mol/L, but no C-reactive protein, antinuclear antibodies or antibodies directed against extractable nuclear antigens.

Brailovski and colleagues determined that the patient had plasma rosuvastatin concentration 15 times greater than the mean value in patients who received 40 mg each day.

They stopped the patient’s rosuvastatin and canagliflozin treatments, and she was instead placed on intravenous crystalloid treatment. The patient’s muscle pain and weakness improved over the following days, and she was discharged 10 days after admission. At discharge, she was using a walker and her laboratory abnormalities were almost completely normalized.

Researchers said canagliflozin may have caused rosuvastatin toxicity by increasing intestinal rosuvastatin absorption and inhibited hepatocellular uptake and impaired the ability to excrete into bile at the proximal tubule, which subsequently resulted in the accumulation of rosuvastatin and lead to hepatoxicity and myotoxicity.

Brailovski and colleagues wrote that based on the findings, “we encourage clinicians to remain vigilant for features of myotoxicity when canagliflozin and rosuvastatin are co-prescribed.”